Alert archive / West Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 70, NWS Charleston, WV

June 21, 2010McDowell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 21, 2010, 5:22 PM EDT for McDowell County, West Virginia. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2010, 5:22 PM EDT (21:22 UTC)
Expired
Jun 21, 2010, 6:30 PM EDT
In force
68 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

County McDowell County, WV

The radar

The Charleston,WV radar (KRLX), 104 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:40 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 21, 1:40 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
140 PM EDT MON JUN 21 2010

.SYNOPSIS...
MOIST VERY WARM AIR ACROSS REGION AS FRONT LIES TO THE NORTH. COLD
FRONT PUSHES SOUTHEAST THROUGH REGION THURSDAY AND THURSDAY NIGHT.
HIGH PRESSURE FOLLOWS.

&&

.NEAR TERM /THROUGH TUESDAY/...
BOUNDARY OF BEST CAPE BARELY PUSHING INTO SOUTHWEST CORNER OF
FORECAST AREA SO HAVE GONE LIKELY THERE THIS AFTERNOON.  DEW POINTS
DROP TO EAST OF THERE SO STORMS SHOULD HAVE TROUBLE GETTING VERY FAR
EAST BEYOND OHIO RIVER AND WV/KY BORDER.  AFTER SUN DIES
PRECIPITATION SHOULD DIE. WAVE MOVING EAST FROM MIDWEST CROSSING
REGION TUESDAY SO HAVE GONE WITH CHANCE POPS THEN.  MAV MAX TEMPS
PRETTY EXTREME FOR TUESDAY WITH MET MAX TEMPS ABOUT 5 DEGREES
LOWER.  EXPECT SOME CLOUDS THAT SHOULD TONE DOWN MAX TEMPS SO HAVE
GONE BELOW MAV FOR MAX TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MAIN SYNOPTIC FEATURE THRU THURSDAY WILL BE A COLD FRONT THAT WILL
DROP SOUTH AND EAST ACROSS OUR AREA THURSDAY AND THURSDAY
NIGHT...COMPLIMENTS OF A SHORT WAVE DIVING SOUTHEASTWARD FROM THE
UPPER MIDWEST. MODELS IN GOOD AGREEMENT ON THIS...AND LOOKS TO BE A
RATHER NARROW BAND OF CONVECTION WITH THE FRONT.

UNTIL THEN...OUR WEATHER WILL BE GOVERNED BY CONVECTIVE MESOSCALE
SYSTEMS TRACKING EASTWARD IN THE MAIN BAROCLINIC ZONE ACROSS THE
NORTHERN OHIO VALLEY AND GREAT LAKES. SYNOPTICALLY...THESE FEATURES
AND ASSOCIATED THUNDERSTORM COMPLEXES WOULD STAY NORTH OF US.
HOWEVER...1000-500 MB THICKNESS PATTERN AND VERY JUICY AIR OVER OUR
AREA WOULD TEND TO PROPAGATE CONVECTION SOUTHWARD TUESDAY NIGHT AND
EARLY WEDNESDAY...BEFORE THIS PATTERN SHIFTS NORTH WEDNESDAY WELL
AHEAD OF THE COLD FRONT. GIVEN THIS SCENARIO...WILL HAVE TO
MAINTAIN CHANCE POPS TUESDAY NIGHT AND EARLY WEDNESDAY...ESPECIALLY
NORTH. WITH THE CLOUDS AND HIGH DEWPOINTS TUESDAY NIGHT...GOING ON
THE HIGH END OF GUIDANCE...RATHER MUGGY.

WEDNESDAY WILL BE THE HOTTEST DAY AS HEIGHTS BRIEFLY RISE AND
TEMPERATURES ALOFT WARM AHEAD OF THE SHORT WAVE. CONVECTION WILL BE
AT A MINIMUM LATE WEDNESDAY DUE TO WARMING ALOFT AND INCREASED
STABILITY. LOOK FOR TEMPERATURES WELL INTO THE 90S WITH INCREASED
SUNSHINE BY AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
BEHIND THE  THURSDAY SHORT WAVE AND COLD FRONT...A LITTLE COOLER BUT
MUCH DRIER AIR IN NORTHWEST FLOW TAKES OVER FRIDAY AND WEEKEND AS
THE HOT UPPER RIDGE DEVELOPS FARTHER WEST OVER THE CENTER OF THE
NATION. STILL... TEMPERATURES BY DAY WILL STILL PROBABLY BE ABOVE
NORMAL WHILE THE DRY NIGHTS WILL BE COOLER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
GENERALLY VFR THROUGH PERIOD. CONDITIONS NOT IDEAL FOR FOG OVERNIGHT
SO ONLY EXPECT SOME MOUNTAIN VALLEY MVFR...ISOLATED IFR...06Z TO
12Z.  OTHER EXCEPTION IS ISOLATED IFR IN THUNDERSTORMS SW PORTIONS
OF FORECAST THIS AFTERNOON AND ACROSS FORECAST AREA TUESDAY
AFTERNOON.

AFTER 18Z TUESDAY...
SOME BRIEF IFR CONDITIONS IN THUNDERSTORMS WEDNESDAY INTO THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...AAR
Hazardous weather outlook, Jun 21, 2:48 AM EDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
248 AM EDT MON JUN 21 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
248 AM EDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND
WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE STORM PREDICTION CENTER HAS THE NORTHERN HALF OF THE AREA UNDER A
SLIGHT RISK FOR POSSIBLE SEVERE THUNDERSTORMS ON TUESDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 21, 4:53 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
453 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       HUNTINGTON              38.41N 82.43W
06/21/2010  U0.00 INCH       CABELL             WV   COUNTY OFFICIAL

            NUMEROUS ROADS CLOSED THROUGHOUT CABELL COUNTY DUE TO
            STANDING WATER AND ALL OF THE VIADUCTS ARE CLOSED.

&&

JAMIEM
Local storm report, Jun 21, 5:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
502 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     HARTS                   38.03N 82.13W
06/21/2010                   LINCOLN            WV   COUNTY OFFICIAL

            TREES DOWN ON GREENSHOAL ROAD.

&&

JAMIEM
Local storm report, Jun 21, 5:03 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
503 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     HAMLIN                  38.28N 82.10W
06/21/2010                   LINCOLN            WV   COUNTY OFFICIAL

            A TREE IS DOWN ON VIRGINIA STREET.

&&

JAMIEM
Local storm report, Jun 21, 5:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HEAVY RAIN       SALT ROCK               38.32N 82.22W
06/21/2010  M2.00 INCH       CABELL             WV   TRAINED SPOTTER

            SPOTTER MEASURED 2 INCHES OF RAIN IN PAST HOUR, AND
            MADISON CREEK IS OUT OF ITS BANKS.

&&

JAMIEM
Special weather statement, Jun 21, 5:15 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT MON JUN 21 2010

WVZ008-014>016-025>027-035>037-212215-
BOONE WV-CLAY WV-FAYETTE WV-JACKSON WV-KANAWHA WV-LOGAN WV-
NICHOLAS WV-PUTNAM WV-RALEIGH WV-ROANE WV-
515 PM EDT MON JUN 21 2010

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL AFFECT
BOONE...EAST CENTRAL LOGAN...EAST CENTRAL PUTNAM...KANAWHA
...NORTHERN RALEIGH...SOUTHEASTERN JACKSON...SOUTHERN ROANE...WEST
CENTRAL NICHOLAS...WESTERN CLAY AND WESTERN FAYETTE COUNTIES...

AT 508 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
EAST OF WINFIELD TO 12 MILES NORTHEAST OF MADISON TO 12 MILES EAST OF
LOGAN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR SISSONVILLE...PRENTER...WHARTON...AND BALD
KNOB AROUND 520 PM...WHITESVILLE...SYLVESTER...COAL FORK...AND
CHESAPEAKE AROUND 530 PM...ESKDALE AND LEEWOOD AROUND 540 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES

I-64 BETWEEN MILE MARKERS 43 AND 57 IN WEST VIRGINIA I-64 NEAR
BECKLEY BETWEEN MILE MARKERS 120 AND 127 I-77 BETWEEN MILE MARKERS
96 AND 121 IN WEST VIRGINIA I-79 BETWEEN MILE MARKERS 1 AND 35...THE
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 37 AND 95.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3775 8144 3779 8147 3780 8151 3776 8157
      3779 8160 3778 8167 3780 8187 3823 8180
      3828 8180 3865 8192 3858 8102 3831 8101
      3771 8108

13
Local storm report, Jun 21, 5:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     LIGHTNING        HARTS                   38.03N 82.13W
06/21/2010                   LINCOLN            WV   COUNTY OFFICIAL

            TRANSFORMER ON FIRE IN HARTS

&&

JAMIEM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:33 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne42 min
Jun 21, 4:12 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Putnam, Wayne63 min
Jun 21, 4:43 PM EDTSpecial Weather StatementRLXLogan, McDowell, Mingo, Raleigh, Wyoming62 min
Jun 21, 5:09 PM EDTFlash Flood WarningRLXBoone111 min
Jun 21, 5:15 PM EDTSpecial Weather StatementRLXBoone, Clay, Fayette, Kanawha, Raleigh60 min
Jun 21, 5:54 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming81 min
Jun 21, 2:01 PM EDTSpecial Weather StatementRLXBoyd, Greenup74 min
Jun 21, 3:06 PM EDTSpecial Weather StatementRLXBoyd54 min
Jun 21, 3:13 PM EDTSevere Thunderstorm WarningRLXCarter, Lawrence47 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.